Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

On the Stickelberger ideal and the relative class number


Authors: Tatsuo Kimura and Kuniaki Horie
Journal: Trans. Amer. Math. Soc. 302 (1987), 727-739
MSC: Primary 11R18; Secondary 11R29
MathSciNet review: 891643
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ k$ be any imaginary abelian field, $ R$ the integral group ring of $ G = {\text{Gal}}(k/\mathbb{Q})$, and $ S$ the Stickelberger ideal of $ k$. Roughly speaking, the relative class number $ {h^ - }$ of $ k$ is expressed as the index of $ S$ in a certain ideal $ A$ of $ R$ described by means of $ G$ and the complex conjugation of $ k;{c^ - }{h^ - } = [A:S]$, with a rational number $ {c^ - }$ in $ \frac{1} {2}\mathbb{N} = \{ n/2;n \in \mathbb{N}\} $, which can be described without $ {h^ - }$ and is of lower than $ {h^ - }$ if the conductor of $ k$ is sufficiently large (cf. [6, 9, 10]; see also [5]). We shall prove that $ 2{c^ - }$, a natural number, divides $ 2{([k:\mathbb{Q}]/2)^{[k:\mathbb{Q}]/2}}$. In particular, if $ k$ varies through a sequence of imaginary abelian fields of degrees bounded, then $ {c^ - }$ takes only a finite number of values. On the other hand, it will be shown that $ {c^ - }$ can take any value in $ \frac{1} {2}\mathbb{N}$ when $ k$ ranges over all imaginary abelian fields. In this connection, we shall also make a simple remark on the divisibility for the relative class number of cyclotomic fields.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11R18, 11R29

Retrieve articles in all journals with MSC: 11R18, 11R29


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0891643-8
PII: S 0002-9947(1987)0891643-8
Keywords: (Imaginary) abelian field, Stickelberger ideal, relative class number, analytic class number formula
Article copyright: © Copyright 1987 American Mathematical Society